Table of Contents
The most common barbiturates include:
- Pentobarbital (pentobarbitone)
- Secobarbital (quinalbarbitone)
- Amobarbital (amylobarbitone)
- Butabarbital (secbutobarbitone)
- Barbital (barbitone)
- Phenobarbital (phenobarbitone)
Barbiturates are usually categorised by their duration of action (ultra-short, short, intermediate or long acting), a system based on the duration of anaesthesia in rabbits or rats. This has little correlation with half-life and limited relevance in the prognosis or management of human poisonings.
The incidence of barbiturate poisoning has decreased since the introduction of the less toxic benzodiazepines. Despite this, acute barbiturate poisoning with severe toxicity is still reported worldwide. Many of these cases require prolonged admissions to Intensive Care Units.
MECHANISM OF TOXIC EFFECTS
Barbiturates are direct central nervous system depressants. At low doses they enhance the effect of GABA on the chloride channel, while at higher doses they have a direct effect. There is an additive effect of barbiturates with other CNS depressants.
KINETICS IN OVERDOSE
Barbiturates are all well absorbed from the gastrointestinal tract.
The volume of distribution varies between individual barbiturates, from 0.25-2.0L/kg in humans.
Metabolism - Elimination
Some barbiturates are metabolised predominantly in the liver (eg. pentobarbital, secobarbital, butabarbital), while in others renal clearance is significant (eg. barbital, phenobarbital). Primidone is metabolised in part to phenobarbitone. The elimination half life varies widely for most barbiturates (10-40h), except for phenobarbital (80-120h).
Poisoning with shorter-acting barbiturates is associated with more severe complications (such as a rapid onset of coma) compared to longer-acting barbiturates. Coma, areflexia, apnoea, hypotension and/or hypothermia are the most important manifestations of severe toxicity. Morbidity appears to be higher in elderly patients and those with prior cardiac, respiratory or renal disease.
Hypoventilation and apnoea occur with moderate-severe poisoning
Hypotension occurs with severe poisonings due to either reduced vascular resistance or direct myocardial depression.
Central nervous system effects
Sedation, coma and areflexia are the most common manifestations. An isoelectric electroencephalogram (EEG) is recorded in patients with severe toxicity. Shorter-acting barbiturates are associated with a more rapid onset of coma, compared to longer-acting barbiturates. With the exception of phenobarbital, most barbiturate poisonings generally regain consciousness by 24-48 hours. Hypoxic brain injury may occur in patients with moderate-severe poisoning if there is a delay in initiation of supportive care.
Hypothermia is noted in severe poisoning.
Less common toxicity includes bullous skin lesions, muscle necrosis with calcification, crystalluria (in the case of primidone). Renal and hepatic dysfunction may occur if there is persistent hypotension.
DETERMINATION OF SEVERITY
The assessment of severity of toxicity is determined by dose ingested, blood concentration and clinical grading of toxicity.
In non-tolerant adults, doses of 0.5 g or more produce symptoms and 3 – 6 g or more are potentially lethal without supportive care.
Clinical grading of toxicity
Asymptomatic: No abnormalities on physical or laboratory examination
Mild: Sedation Haemodynamics and respiration not requiring supportive measures
Moderate: Coma Respiration and/or haemodynamic toxicity which is adequately supported Hypothermia, areflexia
Severe: Hypotension despite intensive supportive care with end-organ dysfunction such as oliguria
Patients should have serum electrolytes, creatinine, urea, liver function tests, glucose and arterial blood gases. Where there has been significant hypoxia and/or hypotension, serial measurements are required to monitor for end organ damage.
Measurement of the serum barbiturate concentrations can be useful to confirm exposure, assess severity (relative to the reference range) and monitor clearance. This is particularly useful in patients who habitually use barbiturates to determine the rate of endogenous clearance (see Late complications, prognosis - follow up and the section on barbiturate withdrawal).
ECG changes are rare.
Chest X-ray should be performed in any patient with abnormal gas exchange which does not correct appropriately with respiratory support.
The priority in management of barbiturate poisoning is supportive care. Patients who receive prompt medical care soon after the exposure generally do well.
Hypotension may develop within hours of ingestion and should be corrected as a priority. Hypotension is treated initially with intravenous fluids, but pressor amines and/or inotropes may be required. Failure to correct hypotension may decrease intrinsic clearance and prolong toxicity. Urine output should be monitored, particularly when there is hypotension, to ensure adequate organ perfusion (urine output > 0.5 mL/kg).
Respiratory function should be monitored closely, oxygenation assured and intubation with assisted ventilation may be required.
There are no specific antidotes.
Oral activated charcoal should only be given if the patient presents within 1 hour of ingestion.
There is little evidence to support the use of enhanced elimination methods in the treatment of poisoning with most barbiturates. Endogenous clearance is likely to be rapid in patients who use barbiturates habitually due to autoinduction of hepatic enzymes; these patients are thus less likely to benefit from enhanced elimination techniques. In particular, there is no role for urinary alkalinisation.
Multiple doses of activated charcoal (MDAC) may be useful for phenobarbital or primidone poisonings, although benefits appear marginal.
Haemodialysis and haemoperfusion may increase the clearance of some barbiturates, but the clinical significance of this appears limited. Haemodialysis may be considered for patients with acute severe barbiturate poisoning with refractory hypotension with oliguria. Patients unlikely to tolerate prolonged ventilation such as the elderly or those with advanced lung disease, or patients with impaired capacity for drug clearance such as liver failure may also benefit . High flux haemodialysis is the most effective method, but rebound toxicity may occur with intermittent techniques, so ongoing monitoring is vital.
The differential diagnosis should include other sedative-hypnotics, anticonvulsants and sedating antihistamines.
- Sedative hypnotics
Enhanced elimination or omission of further doses may precipitate barbiturate withdrawal in patients who use these drugs habitually. This is often noted after 48-72 hours and may be severe, manifesting as seizures and/or delirium. In patients susceptible to withdrawal, clinicians must consider when enhanced elimination techniques should be stopped and maintenance phenobarbital commenced. Pharmacokinetic approaches where the apparent plasma elimination half-life is estimated may identify patients who regularly consume barbiturates, particularly when an adequate drug history is unavailable. For example, patients with phenobarbital poisoning with an apparent elimination half-life less than 50 hours are more likely to develop withdrawal symptoms.
Linton AL, Luke RG, Speirs I, Kennedy AC. Forced diuresis and haemodialysis in severe barbiturate intoxication. Lancet 1964;37:1008-10.
Setter JG, Maher JF, Schreiner GE. Barbiturate intoxication - Evaluation of therapy including dialysis in a large series selectively referred because of severity. Arch Intern Med 1966;117:224-36
Breimer DD. Clinical Pharmacokinetics of hypnotics. Clin Pharmacokinet 1977;2:93-109
Pond SM. Extracorporeal techniques in the treatment of poisoned patients . Med J Aust 1991;154(9):617-22
Pond SM, Olson KR, Osterloh JD, Tong TG. Randomised study of the treatment of phenobarbital overdose with repeated doses of activated charcoal. JAMA 1984;251:3104-8
Myschetzky A, Lassen NA. Urea-induced, osmotic diuresis and alkalinization of urine in acute barbiturate intoxication. JAMA 1963;185(12):936-42
Mohammed Ebid AH, Abdel-Rahman HM. Pharmacokinetics of phenobarbital during certain enhanced elimination modalities to evaluate their clinical efficacy in management of drug overdose. Ther.Drug Monitor. 2001;23:209-16
Reed CE, Driggs MF, Foote CC. Acute barbiturate intoxication: a study of 300 cases based on a physiological system of classification of severity of intoxication. Ann Intern Med 1952;37:290-300
Goldberg MJ, Berlinger WG, Park GD. Activated charcoal in phenobarbital overdose. JAMA 1985;253(8):1120-1
Buckley NA, Foy A. Barbiturate withdrawal - case report and nomogram. Drug and Alcohol Review 1995;14(4):385-8
Mawer GE, Lee HA. Value of forced diuresis in acute barbiturate poisoning. Br.Med.J. 1968;3:790-3